Ping Wang and Gary M Abrams
University of California, USA
Posters & Accepted Abstracts: J Cancer Sci Ther
Objective: Chemotherapy-induced neuropathy (CIN) is a common adverse effect due to cancer treatment. Sensory and motor symptoms of CIN caused balance impairments and postural instability; however, the health outcomes of physical function and falls are not well studied. We quantified the effect of CIN symptoms on the occurrence of falls in patients received taxanes, platinum compounds or both, and compared physical function between patients with and without CIN. Methods: The occurrence of falls, physical function, and psychological function were compared between patients with and without CIN. Adjusted logistic models were used to determine CIN symptoms that are associated with falls. Results: Of the total 383 participants, 86.2% of participants developed CIN. For physical function, CIN patients had a lower score (33.1├?┬▒6.8 vs. 35.2├?┬▒6.0; p=0.02) assessed by Fullerton Advanced Balance (FAB) Scale, and a longer time (8.0├?┬▒2.6 vs. 6.8├?┬▒1.8; p<0.001) measured by the Timed Up and Go (TUG) test. 53.5% of patients reported falls since starting neurotoxic chemotherapy. The increased number (OR=1.74, 95% CI: 1.54-1.97) and each of CIN symptoms including numbness (OR=6.44, 95% CI: 3.42-12.14), tingling (OR=3.63, 95% CI: 2.04-6.46), sensitivity to cold temperatures (OR=2.19, 95% CI: 1.33-3.60), nerve pain (OR=2.01, 95% CI:1.25- 3.26), muscle/joint aches (OR=2.95, 95% CI:1.79-4.87), muscle weakness (OR=7.72, 95% CI: 4.52-13.16) were significantly associated with falls (p<0.001). Conclusion: Patients received neurotoxic chemotherapy in this cohort had normal physical function assessed by clinical measurements. But CIN symptoms were significantly associated with a higher risk of falls, which addresses the importance of assessing CIN and other cancer-related symptoms early to prevent falls and ensure patients' safety.
Cancer Science & Therapy received 3644 citations as per Google Scholar report